Back to Ask the Diabetes Team Ask the Diabetes Team

From Tucson, Arizona, USA:

I am a 19 year old female who recently had an asthma attack and was given prednisone as medication to help it. I have had prednisone before in an I.V. and in pill form. The doctor prescribed 40 mg a day for seven days. I am now on my fifth day of taking the drug and have noticed that for the past couple of days, I have had increased thirst and very frequent urination. I get up a least once every hour feeling extremely dehydrated or having to go to the bathroom. I have also noticed that I seem to be sweating a lot more during the night. I was wondering if these were common side effects of the drug. Could I have possibly developed diabetes as a result of this drug? I called the doctor and she said that those symptoms weren't common and that I should just stop by the office if the excessive thirst and urination didn't go away. I was just worried that this could be something a little more serious.


Steroids such as prednisone are great drugs for heading off an asthma attack. They work wonderfully to decrease the inflammation in the airways that tends to build until it is difficult to breathe. With the intermittent high doses, you can have side effects. They can interfere with sleep and keep you stimulated like a barrel full of coffee. They can also increase insulin resistance and make someone who is predisposed to diabetes more likely to have high blood sugars. Your doctor can do a blood, or even a urine test, for glucose and measure the level if it is elevated. These are quick tests. Frequent urination, weight loss, blurring of vision, and fatigue are all symptoms of elevated blood sugars. Some of these same symptoms may occur with an exacerbation of asthma. I think it is always best to test since it is not uncommon, especially in older individuals, to have blood sugars go up with prednisone.


Original posting 23 Nov 2005
Posted to Diagnosis and Symptoms and Other


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.